Corticosteroid Injections for Osteoarthritis Can Cause Joint Damage

Corticosteroid injections, often given to treat osteoarthritis pain in the shoulder, hip, and knee, were recently found to be associated with several adverse outcomes in a study published in Radiology.

Osteoarthritis is a debilitating joint disease that is characterized by the irreversible loss of cartilage in a joint. This leads to narrowing of the joint space and eventually bone-to-bone contact that causes significant inflammation and associated pain, swelling, and loss of mobility. To combat these symptoms, physicians often inject anti-inflammatory corticosteroids into the joint capsule. These injections are widely used by orthopedic physicians with high success rates, and patient consent forms list hemorrhage and infection risks as potential, yet rare side effects.

This recent study led by Ali Guermazi, MD, PhD, professor of radiology and medicine at Boston University School of Medicine, however, found that these steroid injections could be associated with complications that accelerate joint degeneration. These results indicate that although these injections act as strong anti-inflammatory agents, they may speed up degenerative changes that lead to the need for a joint replacement.

“We’ve been telling patients that even if these injections don’t relieve your pain, they’re not going to hurt you,” said Guermazi. “But now we suspect that this is not necessarily the case.”

After reviewing existing research, Guermazi and his research team identified accelerated osteoarthritis progression with joint space narrowing, subchondral insufficiency fractures, complications from osteonecrosis, and rapid joint destruction including bone loss to be the four main adverse events associated with corticosteroid injections. After reviewing these results, the researchers caution those with mild osteoarthritis to be hesitant in receiving corticosteroids that may not be needed.

Guermazi and colleagues also feel that physicians may want to reconsider injections in patients who have had sharp changes in pain that have no immediate cause visible on X-rays, being that this may be due to underlying conditions affecting joint health. These findings indicate that younger patients and patients in early stages of arthritis need to be told about the potential degenerative effects of these steroid injections as well.

“Physicians do not commonly tell patients about the possibility of joint collapse or subchondral insufficiency fractures that may lead to earlier total hip or knee replacement,” Guermazi said. “This information should be part of the consent when you inject patients with intra-articular corticosteroids.”

According to Guermazi, the widespread use of corticosteroids in the clinical setting makes the implications of these findings very significant.

“Intra-articular joint injection of steroids is a very common treatment for osteoarthritis-related pain, but potential aggravation of pre-existing conditions or actual side effects in a subset of patients need to be explored further to better understand the risks associated with it,” he explained. “What we wanted to do with our paper is to tell physicians and patients to be careful, because these injections are likely not as safe as we thought.”